Alert archive / Colorado / Flash Flood Warnings in 2012
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 23, 2012, 6:09 PM MDT for Garfield County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2012, 6:09 PM MDT (00:09 UTC)
- Expired
- Jul 23, 2012, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 63 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:00 PM MDT | FLOOD | 3 Sw Silt, CO | COUNTY RD 315 MAMM CREEK ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864 WGUS55 KGJT 240009 FFWGJT COC045-240300- /O.NEW.KGJT.FF.W.0009.120724T0009Z-120724T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 609 PM MDT MON JUL 23 2012 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO... * UNTIL 900 PM MDT * AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OF OVER 2 INCHES OF RAIN IN THE MAMM CREEK DRAINAGE SOUTHEAST OF RIFLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3954 10767 3937 10765 3937 10785 3954 10774 $$ JOE
2 follow-up statements
552 WGUS75 KGJT 240131 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 731 PM MDT MON JUL 23 2012 COC045-240300- /O.CON.KGJT.FF.W.0009.000000T0000Z-120724T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO- 731 PM MDT MON JUL 23 2012 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GARFIELD COUNTY UNTIL 900 PM MDT... AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL EXITING THE AREA. RADAR ALSO INDICATED OVER 2 INCHES OF RAIN HAVING FALLEN OVER MUCH OF THE WARNED AREA WITH MAMM CREEK TOPPING OUT OVER 3 INCHES. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE ALSO SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3954 10767 3937 10765 3937 10785 3954 10774 $$
201 WGUS75 KGJT 240254 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 854 PM MDT MON JUL 23 2012 COC045-240309- /O.EXP.KGJT.FF.W.0009.000000T0000Z-120724T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO- 854 PM MDT MON JUL 23 2012 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL GARFIELD COUNTY WILL BE ALLOWED TO EXPIRE AT 900 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3954 10767 3937 10765 3937 10785 3954 10774 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:47 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 23, 2:47 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 247 PM MDT MON JUL 23 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 247 PM MDT MON JUL 23 2012 MOISTURE HAS DEEPENED OVER EASTERN UTAH AND FAR WESTERN COLORADO THROUGH THE DAY WITH PRECIPITABLE WATER VALUES RANGING FROM 0.9 TO 1.2 INCHES IN THIS AREA. MOISTURE IS NOT AS DEEP FURTHER EAST BUT STILL AT 0.75 INCHES OR SO. 0-6KM STORM MOTION STILL SHOWS THE CLOCKWISE CURVATURE OF THE HIGH CENTER ON THE PLAINS WITH STORMS MOVING NW15MPH IN THE SOUTHERN CWA AND NE15-20MPH IN THE NORTH. SO FAR THIS AFTERNOON THOUGH EASTERN UTAH STORMS HAVE REFORMED OVER THE RIDGETOPS WITH HEAVY RAINFALL ON THE TAVAPUTS RIDGE AND BLACK CANYON AREAS RESULTING IN FLOOD ADVISORIES BEING ISSUED. THE NORTHERN SAN JUAN MOUNTAINS...UNCOMPAHGRE PLATEAU...AND GRAND MESA HAVE AREAS OF SATURATED SOILS THAT WILL NOT TAKE MUCH RAINFALL TODAY TO AGAIN CAUSE PROBLEMS. WET BULB ZERO WAS BELOW 15KFT ON THIS MORNINGS SOUNDING. SO IN SPITE OF THIS TROPICAL ENVIRONMENT SMALL HAIL WILL BE POSSIBLE UNDER THE STRONGEST CORES. NO GOOD UPPER FORCING SEEN TONIGHT...BUT BOUNDARY INTERACTION WILL LIKELY REGENERATE AT LEAST ISOLATED STORMS THROUGH THE NIGHT. GUSTY OUTFLOW WINDS WILL TRAVEL NORTH FROM THE DEEPER CONVECTION LIKELY PRODUCING PERIODS OF GUSTY WINDS THROUGH THE EVENING HOURS. TUESDAY DEEP MOISTURE REMAINS OVER THE AREA FOR ANOTHER ROUND OF STORMS AND HEAVY SHOWERS. THE UPPER FLOW AND STORM MOTION VEERS TO WEST LATE IN THE DAY AS THE UPPER RIDGE IS FLATTENED BY THE CLOSED LOW MOVING THROUGH THE CANADIAN ROCKIES. TUESDAY NIGHT SOME FORCING IS SEEN ON THE BOUNDARY BETWEEN THE DEEP MOISTURE AND THE NEW DRIER AIR MASS WORKING INTO THE FORECAST AREA FROM THE WEST. THIS MAY PRODUCE ISOLATED TO SCATTERED NIGHTTIME STORMS ACROSS THE NORTH. THANKS TO CYS FOR COORDINATION. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 247 PM MDT MON JUL 23 2012 THERE MAY BE SOME LINGERING CONVECTION WEDNESDAY MORNING ACROSS THE NORTHERN AND CENTRAL MOUNTAINS AS THE LAST PIECE OF FORCING SLIDES ACROSS THE DIVIDE. SUBSIDENCE AND DRYING ON THE BACKSIDE OF THE DEPARTING WAVE SHOULD BRING A NOTICEABLE DOWNTURN TO THE CONVECTION BY THE AFTERNOON COMPARED TO THE PAST SEVERAL DAYS. HOWEVER RESIDUAL MOISTURE COMBINED WITH STRONG AFTERNOON HEATING WILL KEEP ISOLATED TO WIDELY SCATTERED CONVECTION GOING ACROSS THE EASTERN CWA. THE THREAT OF HEAVY RAINFALL SHOULD BE GREATLY REDUCED AS DRY AIR CONTINUES TO BE ADVECTED IN TO THE REGION AS THE MID LEVEL FLOW BACKS MORE TO THE NORTHWEST BY THE UPPER RIDGE REBUILDING OVER THE WESTERN GREAT BASIN. TEMPERATURE GUIDANCE CONTINUES TO FALL OVER MANY AREAS FOR SOME REASON AND FOR THE MOST PART IGNORED WITH MINIMAL TO NO COOL ADVECTION NOTICED. THE DRIER AIRMASS AND ADDITIONAL SUNSHINE COMBINED WITH THE WIDESPREAD DROUGHT CONDITIONS SHOULD ALLOW FOR GOOD HEATING AND WENT NEAR OR ABOVE THE WARMER SIDE OF THE MOS GUIDANCE. THE UPPER RIDGE WILL EXPAND EASTWARD WEDNESDAY NIGHT INTO THURSDAY AND LAY ON TOP OF THE ROCKIES HEADING INTO THE LATE WEEK PERIOD. SUBSIDENCE UNDER THE RIDGE AND PWATS REMAINING IN THE .50 TO .75 INCH RANGE LOOKS TO LIMIT CONVECTIVE COVERAGE TO LATE DAY OROGRAPHICALLY DRIVEN STORMS THURSDAY. AGAIN THE DRY AIRMASS AND GOOD HEATING SHOULD PUSH TEMPERATURES UP TO AND PAST NORMAL LEVELS FOR LATE JULY BY ABOUT 5 DEGREES. MODELS CONTINUE TO AGREE FAIRLY WELL FROM FRIDAY INTO EARLY NEXT IN RESPECT TO SHIFTING THE UPPER RIDGE OUT OF THE ROCKIES AND BACK INTO THE CENTRAL PLAINS AS AN EASTERN TROF VACATES THE GREAT LAKES REGION AND A PERSISTENT TROF REMAINS OVER THE FAR NORTHEAST PACIFIC. PWAT AND MOISTURE TRANSPORT VECTS SHOW THE MONSOONAL SURGE RETURNING TO THE SOUTHERN CWA AS EARLY AS FRIDAY AFTERNOON...SPREADING NORTHWARD ALONG THE CO/UT BORDER THROUGH THE WEEKEND. AFTERNOON CONVECTION WITH A HEAVY RAINFALL POTENTIAL WILL INCREASE IN RESPONSE TO THIS MOISTURE AS THE MODELS HINT AT SOME STRONGER ENERGY MOVING THROUGH THE FLOW...POSSIBLY AIDED BY THE UPPER JET FOR BETTER ORGANIZATION OF THE STORMS. THE GFS TIME SERIES OF PWAT SHOW A SHARP INCREASE TO OVER 1.25 INCHES IN THE 4 CORNERS AREA WHICH WOULD BE NEAR 2 STD DEV OVER NORMAL. SO WILL CONTINUE TO WATCH THIS DEVELOP AND INCREASE POPS UPWARD OVER BLENDED SOLUTIONS AS NECESSARY. TEMPERATURES WILL LOWER IN RESPONSE TO THE CLOUD COVER AND PCPN AS CURRENT FORECAST AS THIS HANDLED WELL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON) ISSUED AT 247 PM MDT MON JUL 23 2012 SCATTERED TO NUMEROUS THUNDERSTORM COVERAGE WILL CONTINUE INTO THIS EVENING PRODUCING FREQUENT MOUNTAIN OBSCURATIONS AND GUSTY OUTFLOW WINDS FROM 30 TO 40 MPH GENERALLY FROM THE SOUTH. REGIONAL AIRPORTS FACE THE BEST CHANCE OF THUNDERSTORMS FROM THROUGH 03Z ESPECIALLY KMTJ KGJT KRIL KASE AND KVEL. THESE STORMS WILL BRING MVFR CIGS AND/OR VSBY IN HEAVY RAIN AND POSSIBLY BRIEF IFR VSBY. SHOWERS AND THUNDERSTORMS WILL DECREASE...BUT NOT FULLY DIMINISH OVERNIGHT AND INTO TUESDAY MORNING. EXPECT ANOTHER ROUND OF CONVECTIVE STORMS TUESDAY STARTING FIRST OVER THE MOUNTAINS AND DEVELOPING LATER OVER THE VALLEYS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JOE LONG TERM...15 AVIATION...JOE
Hazardous weather outlook, Jul 23, 5:45 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 23 2012 COZ001>014-017>023-UTZ022>025-027>029-241200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 545 AM MDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS INITIALLY BEFORE DRIFTING OVER THE VALLEYS LATE THIS AFTERNOON AND INTO THE EVENING. GUSTY WINDS FROM 30 TO 40 MPH...HEAVY RAIN... AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MONSOON MOISTURE WILL CONTINUE TO SWEEP OVER THE REGION TUESDAY. THIS WILL RESULT IN CONTINUED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY AND THURSDAY DURING A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS LARGELY CONFINED TO THE MOUNTAINS OF WESTERN COLORADO. HOWEVER... THE MONSOON BECOMES REESTABLISHED FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Special weather statement, Jul 23, 4:26 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 426 PM MDT MON JUL 23 2012 COZ007>010-013-232315- CENTRAL COLORADO RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-FLATTOPS CO-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND BATTLEMENT MESAS CO- 426 PM MDT MON JUL 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN... SOUTHEASTERN GARFIELD...SOUTHWESTERN EAGLE AND EXTREME NORTHEASTERN MESA COUNTIES UNTIL 515 PM MDT... AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARBONDALE TO 9 MILES SOUTH OF RIFLE...AND MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... INTERSTATE 70 FROM GLENWOOD SPRINGS WEST TO RIFLE. VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3932 10704 3934 10787 3967 10773 3965 10689 JOE
Special weather statement, Jul 23, 4:53 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 453 PM MDT MON JUL 23 2012 COZ003-007>010-013-232330- CENTRAL COLORADO RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-FLATTOPS CO-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND BATTLEMENT MESAS CO-ROAN AND TAVAPUTS PLATEAUS CO- 453 PM MDT MON JUL 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND EXTREME NORTHEASTERN MESA COUNTIES UNTIL 530 PM MDT... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLENWOOD SPRINGS TO SOUTH OF RIFLE...AND MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND BUFFETING WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN. THESE STORMS WILL AFFECT INTERSTATE 70 FROM GLENWOOD CANYON WEST TO RIFLE BETWEEN 500 AND 520 PM MDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. PONDING OF WATER IS POSSIBLE ON INTERSTATE 70. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3950 10712 3935 10784 3964 10794 3979 10722 JOE
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:05 PM MDT | Areal Flood Advisory | GJT | Garfield | 3 hr |
| Jul 24, 5:01 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 3 hr |
| Jul 24, 5:44 PM MDT | Areal Flood Advisory | GJT | Eagle | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.